You are here:-, Specialty-FDA: Acetaminophen linked to serious skin reactions

FDA: Acetaminophen linked to serious skin reactions

Acetaminophen can cause rare but serious skin reactions, according to the FDA.

Although rare, possible reactions to acetaminophen include three serious skin diseases, symptoms of which can include rash, blisters and, in the worst case, widespread damage to the surface of skin. People taking acetaminophen who develop a rash or other skin reaction should stop taking the product immediately and seek medical attention right away. Tylenol is a brand name of the pain reliever, but acetaminophen is also available as a generic under various names.

Stevens-Johnson Syndrome and toxic epidermal necrolysis are the two most serious skin reactions linked in rare cases to acetaminophen. They usually require hospitalization and can result in death.

Problems usually begin with flu-like symptoms followed by rash, blistering and extensive damage to the surfaces of the skin. Recovery can take weeks or months, and possible complications include scarring, changes in skin pigmentation, blindness and damage to internal organs, according to the FDA.

A third skin reaction, acute generalized exanthematous pustulosis, usually resolves within two weeks of stopping the medication that caused the problem.

The FDA noted that serious skin reactions can occur at any time, even in people who previously have taken acetaminophen without a problem. There is no way of predicting who might be at higher risk, the agency stated.

Anyone who has experienced a skin reaction when taking acetaminophen should cease taking the drug again and discuss alternate pain relievers/fever reducers with a healthcare professional.

“This new information is not intended to worry consumers or healthcare professionals, nor is it meant to encourage them to choose other medications,” Sharon Hertz, MD, deputy director of the FDA’s Division of Anesthesia, Analgesia and Addiction, said in a written advisory. “However, it is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious side effects, which are potentially fatal.”

The FDA is requiring that a warning about these skin reactions be added to the labels of all prescription medicines containing acetaminophen. The FDA will work with manufacturers to get the warnings added to the labels of over-the-counter medicines containing acetaminophen.

On OTC medicines, the word “acetaminophen” appears on the front of the package and on the Drug Facts label’s “active ingredients” section. On prescription medications, the label may spell out the ingredient or use a shortened version such as “APAP,” “acet,” “acetamin” or “acetaminoph.”

Other drugs used to treat fever and pain, such as nonsteroidal anti-inflammatory drugs including ibuprofen and naproxen, already carry warnings about the risk of serious skin reactions. Advil and Motrin are among the common brand names that include ibuprofen as an active ingredient. Aleve and Midol Extended Relief are among the best-known brand names that include naproxen as an active ingredient.

Before deciding to add a warning about skin reactions to products containing acetaminophen, the FDA reviewed medical literature and the FDA Adverse Event Reporting System.

A search of FAERS uncovered 107 cases from 1969 to 2012, resulting in 67 hospitalizations and 12 deaths. Most cases involved single-ingredient acetaminophen products, with the cases categorized as either probable or possible cases associated with acetaminophen. About two dozen cases are documented in medical literature, with cases involving people of various ages.

The warning comes two years after the FDA took new steps to reduce the risk of liver injury from acetaminophen. In that case, the FDA asked all makers of prescription products to limit acetaminophen to 325 milligrams per tablet or capsule. The agency also required all prescription acetaminophen products to include a Boxed Warning, which is the FDA’s strongest warning, used for calling attention to serious risks.

These actions “should be viewed within the context of the millions who, over generations, have benefited from acetaminophen,” Hertz said in the advisory. “Nonetheless, given the severity of the risk, it is important for patients and healthcare providers to be aware of it.”

More information: http://www.fda.gov/downloads/Drugs/DrugSafety/UCM363052.pdf.

By | 2013-08-05T00:00:00-04:00 August 5th, 2013|Categories: Nursing specialties, Specialty|0 Comments

About the Author:

Avatar

Leave A Comment